Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Atlanta, GA

May 22, 2004Murray County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 22, 2004, 5:25 PM EDT for Murray County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 5:25 PM EDT (21:25 UTC)
Expired
May 22, 2004, 6:00 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS52 KFFC 222125
SVRATL
GAC213-222200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN NORTHWEST GEORGIA

* UNTIL 600 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF CHATSWORTH...MOVING EAST
  AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHATSWORTH
AND ETON.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3463 8501 3451 8486 3475 8452 3491 8472

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:40 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 22, 3:40 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT SAT MAY 22 2004

.SHORT TERM...UPPER RIDGE HOLDING OVER THE SOUTHEAST. WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON MAY BE SUPPORTED BY WEAK
UPPER IMPULSE PASSING TO OUR NORTH...AND LEE SIDE TROUGH. MODELS
WANT TO DRY THINGS OUT SUNDAY INTO MONDAY...BUT WILL KEEP A SLIGHT
CHANCE GOING. PERSISTENCE TEMPERATURES WITH HIGHS IN THE 80S AND
LOWS IN THE 60S.

.LONG TERM...NO BIG CHANGES TO THE EXTENDED. UPPER RIDGE CONTINUES
ACROSS THE AREA WITH IMPULSES PASSING MAINLY NORTH OF OUR CWA.
SURFACE FRONT MAY GET PRESSED CLOSE TO OUR NORTHERN BORDER ON
THURSDAY. HAVE KEPT 20 TO 30 PERCENT POPS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     68 87 67 88 / 40 20 10 10
ATHENS      66 88 66 88 / 40 20 10 10
GAINESVILLE 66 87 66 87 / 40 20 10 10
ROME        67 90 68 90 / 40 20 10 10
COLUMBUS    67 90 69 91 / 20 20 10 10
MACON       68 90 68 91 / 20 20 10 10
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 41
Hazardous weather outlook, May 22, 10:59 AM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1059 AM EDT SAT MAY 22 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-222058-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1059 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
   EARLY EVENING...

.SYNOPSIS...
SURFACE HIGH PRESSURE CONTINUES OVER THE WESTERN ATLANTIC AND GULF
COAST. A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO
CENTRAL GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
DOWNBURST WINDS AND PENNY SIZE HAIL. THE MOST LIKELY LOCATION FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM CANTON TO
NEWNAN TO CORDELE. THE BEST TIME FOR THUNDERSTORMS WILL BE FROM MID
AFTERNOON TO EARLY EVENING.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA WITH CAPES
OF 1000 TO 2000 EXPECTED THIS AFTERNOON. WHILE A FEW THUNDERSTORMS
ARE EXPECTED OVER THE AREA...ISOLATED STORMS MAY BECOME SEVERE...
ESPECIALLY NEAR THE SURFACE TROUGH OVER EAST CENTRAL GEORGIA. A LACK
OF UPPER LEVEL DYNAMICS AND A WEAK WIND FIELD WILL INHIBIT MOST
STORMS FROM BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ON MOST DAYS THROUGH
FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 22, 4:18 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT SAT MAY 22 2004

GAZ007-222115-
418 PM EDT SAT MAY 22 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN GILMER COUNTY UNTIL
515 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF EAST ELLIJAY...MOVING
NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 515 PM EDT.

THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 515 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 515 PM EDT.
Special weather statement, May 22, 4:31 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT SAT MAY 22 2004

GAZ067-222115-
431 PM EDT SAT MAY 22 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN MERIWETHER COUNTY
UNTIL 515 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GREENVILLE...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 515 PM EDT.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 515 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 515 PM EDT.
Special weather statement, May 22, 4:34 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT SAT MAY 22 2004

GAZ008-009-015-016-222115-
434 PM EDT SAT MAY 22 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN LUMPKIN...WHITE...
UNION AND TOWNS COUNTIES UNTIL 515 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF BLAIRSVILLE...MOVING NORTHEAST
AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 515 PM EDT.

THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 515 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 515 PM EDT.
Special weather statement, May 22, 4:44 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT SAT MAY 22 2004

GAZ053>057-067-222145-
444 PM EDT SAT MAY 22 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN MERIWETHER...
SPALDING...COWETA...FAYETTE...HENRY AND CLAYTON COUNTIES UNTIL 545 PM
EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM LOVEJOY TO LONE OAK...MOVING SOUTHEAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 545 PM EDT.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 545 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 545 PM EDT.
Special weather statement, May 22, 5:13 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT SAT MAY 22 2004

GAZ005-011-012-019-222145-
513 PM EDT SAT MAY 22 2004

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF CALHOUN...MOVING NORTHEAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS OF 1 TO 2 INCHES AN HOUR MAY CAUSE PONDING OF WATER ON
ROADWAYS. THIS STORM SHOULD COME TO AN END BY 545 PM EDT.
Special weather statement, May 22, 5:18 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT SAT MAY 22 2004

GAZ052-066-222200-
518 PM EDT SAT MAY 22 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TROUP AND HEARD
COUNTIES UNTIL 600 PM EDT...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CENTRALHATCHEE TO 12 MILES SOUTH OF
LAGRANGE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 600 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:09 PM EDTSevere Thunderstorm WarningFFCGwinnett51 min
May 22, 2:24 PM EDTSevere Thunderstorm WarningFFCDeKalb36 min
May 22, 3:02 PM EDTSevere Thunderstorm WarningFFCCherokee28 min
May 22, 3:47 PM EDTSevere Thunderstorm WarningFFCGordon, Pickens28 min
May 22, 3:57 PM EDTSevere Thunderstorm WarningFFCDawson33 min
May 22, 4:54 PM EDTSevere Thunderstorm WarningFFCUnion36 min
May 22, 4:58 PM EDTSevere Thunderstorm WarningFFCTowns47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.